Clinical Twisters: Are drugs nixing weight loss?

December 11, 2006

A 59-year-old Caucasian woman, D.P., is seen regularly in your hospital's diabetes clinic. Daily medications include glipizide ER (Glucotrol XL, Pfizer) 10 mg, pioglitazone (Actos, Takeda) 45 mg, metformin ER (Glucophage XR, Bristol-Myers Squibb) 500 mg, citalopram 40 mg, ezetimibe/simvastatin (Vytorin 10/80, Merck/Schering-Plough), aspirin 81 mg, lisinopril 40 mg. Glycemic control appears good (A1c=7.0), but she has gained >40 lb. in four years (BMI=33). Despite a Jenny Craig diet (1,200 calorie/day) for six months, plus three weekly sessions with a personal trainer, she has lost only 2 lb. D.P. saw a blog claiming pioglitazone causes weight gain-she believes that is her problem. Her physician asks your opinion. What do you say?

A 59-year-old Caucasian woman, D.P., is seen regularly in your hospital's diabetes clinic. Daily medications include glipizide ER (Glucotrol XL, Pfizer) 10 mg, pioglitazone (Actos, Takeda) 45 mg, metformin ER (Glucophage XR, Bristol-Myers Squibb) 500 mg, citalopram 40 mg, ezetimibe/simvastatin (Vytorin 10/80, Merck/Schering-Plough), aspirin 81 mg, lisinopril 40 mg. Glycemic control appears good (A1c=7.0), but she has gained >40 lb. in four years (BMI=33). Despite a Jenny Craig diet (1,200 calorie/day) for six months, plus three weekly sessions with a personal trainer, she has lost only 2 lb. D.P. saw a blog claiming pioglitazone causes weight gain-she believes that is her problem. Her physician asks your opinion. What do you say?

Several factors could contribute to D.P.'s lack of weight loss. Pioglitazone is known to cause some weight gain, but it is reasonable to attribute a gain of only 5 lb. to 8 lb. to it. While some SSRIs may cause weight gain, citalopram is not the most common to do so. It is doubtful that D.P.'s medications are solely responsible for preventing weight loss, but review these two medications after other causes have been ruled out.

Monitor D.P.'s diet to determine that she truly consumes only 1,200 calories/day. Encourage her to keep a food diary and track calories consumed through beverages. Consulting with a dietitian may also help.

Julie Adkison, Pharm.D., CDE Clinical Pharmacist Faculty Memorial Family Medicine Residency ProgramHouston

Weight gain is a common side effect with many therapies for Type 2 diabetes. Assuming normal renal and thyroid function, I'd replace pioglitazone with exenatide (Byetta, Amylin/Lilly) to increase postprandial control, possibly promoting weight loss. I'd also increase the metformin dose (if there are no GI side effects).

Titrate exenatide dose gradually to reduce frequency of nausea. Start at 5 mcg/day for the first month. If no nausea occurs, increase to twice daily the second month, and finally 10 mcg twice daily (within 60 minutes before morning and evening meal).

Counsel D.P. on injection technique, site rotation, and exenatide storage. Using exenatide with a sulfonylurea increases hypoglycemia risk; alert D.P. to call if hypoglycemia frequency increases.

Also counsel D.P. on diet and exercise, including measuring and weighing portions, keeping a food diary, and increasing the duration and/or intensity of exercise. She should check home blood glucose readings daily, repeating A1c in three months. Sitagliptin (Januvia, Merck), the new oral DPP-4 inhibitor, appears to be weight-neutral and may be a therapeutic option in the future.

Lisa T. Meade, Pharm.D., CDE Coordinator of Advanced Practice Experience Assistant Professor of Pharmacy Wingate University Catawba Valley Medical CenterDiabetes CenterHickory, N.C.